Volume 18, issue 7 (2018)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 2, 533–1078
Issue 1, 1–532

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Other MSP Journals
Algebraic and topological properties of big mapping class groups

Priyam Patel and Nicholas G Vlamis

Algebraic & Geometric Topology 18 (2018) 4109–4142
Abstract

Let S be an orientable, connected topological surface of infinite type (that is, with infinitely generated fundamental group). The main theorem states that if the genus of S is finite and at least 4, then the isomorphism type of the pure mapping class group associated to S, denoted by PMap(S), detects the homeomorphism type of S. As a corollary, every automorphism of PMap(S) is induced by a homeomorphism, which extends a theorem of Ivanov from the finite-type setting. In the process of proving these results, we show that PMap(S) is residually finite if and only if S has finite genus, demonstrating that the algebraic structure of PMap(S) can distinguish finite- and infinite-genus surfaces. As an independent result, we also show that Map(S) fails to be residually finite for any infinite-type surface S. In addition, we give a topological generating set for PMap(S) equipped with the compact-open topology. In particular, if S has at most one end accumulated by genus, then PMap(S) is topologically generated by Dehn twists, otherwise it is topologically generated by Dehn twists along with handle shifts.

Keywords
mapping class groups, infinite-type surfaces, topological groups
Mathematical Subject Classification 2010
Primary: 20E26, 37E30, 57M07, 57S05
References
Publication
Received: 1 December 2017
Revised: 23 April 2018
Accepted: 14 July 2018
Published: 11 December 2018
Authors
Priyam Patel
Department of Mathematics
University of California, Santa Barbara
Santa Barbara, CA
United States
http://www.patelp.com
Nicholas G Vlamis
Department of Mathematics
Queens College, CUNY
Flushing, NY
United States
http://math.nickvlamis.com